According to the FDA Adverse Event Reporting System database, 23 worldwide cases of olanzapine-related DRESS have been identified since the drug’s approval in 1996.
DRESS causes an abnormally high number of eosinophils (infection-fighting white blood cells), which can lead to inflammation or swelling. DRESS commonly starts as a rash but can also be accompanied by a fever, swollen lymph nodes, and a swollen face. The swelling and inflammation can spread to internal organs, causing organ damage, and can lead to death. While there is no specific treatment for DRESS, the FDA recommends the syndrome is best managed by early recognition, discontinuation of the offending medication, and supportive care.
The FDA advises health care professionals prescribing olanzapine to make patients aware of the risks associated with the medication and stop treating patients with olanzapine if DRESS is suspected. Any side effects involving olanzapine should be reported to the FDA MedWatch program.
For related information, see the Psychiatric News article “Antipsychotics May Contribute to Cases of Acute Pancreatitis.”